Alert archive / Iowa / Flash Flood Watches in 2019
Flash Flood Watch 9, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jun 22, 2019, 3:33 PM CDT for 12 counties in Iowa. It took effect at Jun 22, 2019, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2019, 3:33 PM CDT (20:33 UTC)
- In effect from
- Jun 22, 2019, 7:00 PM CDT
- Expired
- Jun 23, 2019, 4:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 3:27 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 22, 3:27 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 327 PM CDT Sat Jun 22 2019 .SHORT TERM.../Tonight through Sunday Night/ Issued at 327 PM CDT Sat Jun 22 2019 Confidence: Medium MCV has made it to about Tama/Benton counties by 1845z with most of the morning showers/convection all but ended. Low stratus with breaks beginning to show over the south has hindered any convective development so far this afternoon. The wider view of VISSAT shows some convective elements beginning to form along the IA Missouri border, but the better surface convergence is farther south into central and southern Missouri where old outflow boundaries continue. Temperatures have been held back so far today by cloud cover though some recovery is now occurring and instability will likely begin to peak over the area between 23-02z this evening. Most of the CAMS continue to initiate convection over northern Missouri around 23-00z with storms moving north into southern Iowa and building northeast with time through 06z. Risk for some severe weather remains intact across the area this evening with strong instability in the south and potential for some large hail and wind damage. Though the tornado threat is much less, any interactions with storm outflows and rapidly intensifying updrafts might aid in the development of an isolated report or two. As per previous forecasts, precipitable water again rising to 1.75 to 2 inches in the south through 06z with warm cloud depths over 10kft through tonight and a good share of tomorrow. The real question tonight is residence time over one area. Storm motion appears to be a bit faster than the early morning system that moved over the region today. However, even with that negative, the prospects of efficient rainfall and 1 hr FFG guidance in the 1.5 to 2 inch range south of I-80 once again points to a possibility of localized flash flooding overnight. With the main area of convection expected to be nearly done by 07z...will opt to put out a headline from 00z and end at 09z overnight so midnight shift can reevaluate the prospects for Sunday. Lows tonight will remain in the lower 60s west to the mid to upper 60s in the south. The models are in generally good agreement that the weak surface trough will slowly edge east northeast tomorrow crossing the region through the day. This should result in a typical diurnal convective signature with some showers/scattered thunder around in the morning and more in the afternoon/evening hours. With efficient rainfall again possible tomorrow, would not be surprised to see some reports greater than an inch - though coverage is still somewhat uncertain. Highs tomorrow will on average be cool again with extensive cloud cover and convective chances and should remain in the lower to mid 70s over the area. Shower/storm chances remain into Sunday night and Monday though more favored over the north/east as the main upper level system begins to lift northeast. .LONG TERM.../Monday through Saturday/ Issued at 327 PM CDT Sat Jun 22 2019 Confidence: Medium Little change in the extended with pattern becoming a bit more zonal with time. By Tuesday a dry day is expected with some partly cloudy skies finally returning to the entire area. The Euro begins to turn up the heat with H850 temps around 17-19C by afternoon in southwest flow. Highs should reach the mid to perhaps upper 80s over the area. A weak trough is expected to track south and may spark a few thunderstorms in the evening hours. Over the next couple of days, several ripples in the H500 flow will track over the area resulting in periodic chances for thunderstorms as a hot dome begins to build over the southwest US. Overall, forecasts continue to reflect an uptick in temperature and humidity into week's end. By Saturday the Euro is projecting H850 temperatures in the lower 20's over the area which should translate to highs in the lower 90s. Though afternoon convection is still a possibility from Thursday through the end of the period, the forcing will be dependent upon instability and any mesoscale interactions which point toward lesser coverage at this time. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1247 PM CDT Sat Jun 22 2019 MCV finally weakening with only residual showers left over the at 1742z. Still, low cigs and IFR conditions continue to accompany the system with breaks in clouds here/there making for some uncertainty with cig forecast. Convective initiation and eventual movement of storms aft 00z still poses some uncertainty as well, but overall trends suggest that initiation around 23-00z over southwest Iowa with coverage spreading east/northeast affecting all sites through 06z...then lesser convection until near 12z when main system tracks into region. Few if any windows of VFR this period with more convection/low stratus expected. /rev && .HYDROLOGY... Issued at 327 PM CDT Sat Jun 22 2019 Similar conditions exist to Friday over the south where precipitable water and efficient rainfall producing thunderstorms may again produce locally heavy rainfall and with a potential for flash flooding through about midnight. Though the storms will again fire over Missouri, some northward expansion into Iowa is expected. FFG guidance over the far south remains lower and risk is slightly higher there. Elsewhere, quick efficient downpours may result in some urban ponding and minor street flooding or ponding in fields. River flood warnings, watches also remain in effect for several locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through late tonight for IAZ081>086-092>097. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, Jun 22, 4:39 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 439 AM CDT Sat Jun 22 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 439 AM CDT Sat Jun 22 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few thunderstorms will be possible in southern and western Iowa during the day with the main threat from heavy rain. By late afternoon into tonight, thunderstorms will become likely with a slight risk of severe thunderstorms across all of central Iowa. Damaging winds and large hail will be the main threat, however a tornado or two is possible when the storms first develop. Heavy rainfall leading to localized flash flooding also remains possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances persist into Sunday evening across central Iowa. The main concern will be from heavy rainfall. There will be an additional threat for thunderstorms later Tuesday into Tuesday night. The threat of severe weather will be determined as the event approaches. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today into tonight.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:52 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 38 min |
| Jun 22, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 25 min |
Nearby
Flash Flood Watches in Iowa, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.